Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 6, NWS Cheyenne, WY

January 26, 2021Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 26, 2021, 2:52 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 27, 2021, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 2:52 AM MST (09:52 UTC)
In effect from
Jan 27, 2021, 3:00 AM MST
Expired
Jan 26, 2021, 1:26 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS75 KCYS 260952
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
252 AM MST Tue Jan 26 2021

WYZ106-262300-
/O.NEW.KCYS.HW.A.0006.210127T1000Z-210127T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
252 AM MST Tue Jan 26 2021

...HIGH WIND WATCH IN EFFECT WEDNESDAY MORNING...

* WHAT...West winds 35 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County 
  County.

* WHEN...From 3 AM TO 9 AM WEDNESDAY MST.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
WM
MD
1 follow-up statement
190 
WWUS75 KCYS 262026
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
126 PM MST Tue Jan 26 2021

WYZ106-262130-
/O.CAN.KCYS.HW.A.0006.210127T1000Z-210127T1600Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
126 PM MST Tue Jan 26 2021

...HIGH WIND WATCH IS CANCELLED...

Gusty winds are still possible near Bordeaux along Interstate 25 
between Chugwater and Wheatland early Wednesday morning. However,
wind gusts are expected to remain below 50 MPH. 

$$

WYZ110-271200-
/O.NEW.KCYS.HW.W.0009.210127T1200Z-210128T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
126 PM MST Tue Jan 26 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM MST
THURSDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Rawlins and Laramie. 

* WHEN...5 AM MST Wednesday until 5 AM MST Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 25, 10:28 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 25, 10:28 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 PM MST Mon Jan 25 2021

.UPDATE...
Issued at 731 PM MST Mon Jan 25 2021

Updated forecast for tonight to extend the coverage of fog for the
high valleys west of the Laramie Range. Rawlins, Elk Mountain, and
Arlington are all reported fog with visibilities below one mile.
Will continue to monitor webcams for visibilities dropping below
one half mile, but do not expect a considerable coverage &
duration of dense fog at this time. Otherwise, current forecast
looks. Lowered POP a bit with across the eastern plains with
accumulating snowfall looking unlikely at this time given very low
snowfall rates. A better chance for snow is possible Tuesday
afternoon and Tuesday evening, but amounts will be light.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 140 PM MST Mon Jan 25 2021

Current conditions...Cold front analyzed on surface analysis from
Cody to Rawlins to Laramie...south into central Colorado this
afternoon. Widespread low clouds in upslope easterly flow being
seen on satellite imagery across much of the CWA. Panhandle
airports still IFR/LIFR in stratus and fog...while Cheyenne just
came down as winds shifted northeasterly. These low clouds may
stay in for a while as HRRR Aviation product showing widespread
solid low conditions through at least Tuesday morning.

Latest HRRR and Hires NMM mesoscale guidance for PoPs mixed on
snow through the afternoon and overnight. HRRR showing only
scattered snow...while Hires NMM showing fairly widespread snow
across the Panhandle. Decided to keep going PoPs going as they are
through the overnight hours. Either way...not a lot of
accumulations expected and the NAM guidance has really backed off
on accumulations over the Panhandle. No winter headlines expected.

Light QPF seen on ECMWF along the I-80 Corridor for Tuesday with
heavier snow south in central Colorado. Would foresee conditions
similar to today with low clouds and cold temperatures as
southeasterly upslope flow continues. Winds don't shift west until
Tuesday afternoon after 00Z.

For Wednesday...upper ridge begins to build into southeast
Wyoming with increasing 700mb westerly winds. Craig to Casper
850/700mb height gradients up to 52/40mtrs respectively Wednesday
afternoon with elevated winds for our wind prone areas. Right
now...do not think high wind headlines are needed as 700mb winds
only get to 40kts across southeast Wyoming...but bears watching.

.LONG TERM...(Thursday night through Monday)
Issued at 140 PM MST Mon Jan 25 2021

Mild conditions across the CWA Friday with an upper ridge slipping
to the east of the area. Weekend looks to see a return to cooler
and blustery conditions as a potent shortwave moves across the
southern Rockys into the southern and central plains. Pressure
gradients get in the 60-70m range Saturday morning so wind-prone
areas may see some strong winds. Not much in the way of pcpn with
this system here given its southerly track. Sunday and Monday
look to be dry and mild with upper ridging moving across in a
progressive flow pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1026 PM MST Mon Jan 25 2021

Wyoming TAFS...IFR at Rawlins until 15Z, then MVFR until 19Z, then
VFR.

MVFR at Laramie until 16Z, with occasional IFR until 10Z, then VFR
after 16Z.

IFR at Cheyenne until 16Z, then MVFR.

Nebraska TAFS...IFR until 18Z, then MVFR.

&&

.FIRE WEATHER...
Issued at 140 PM MST Mon Jan 25 2021

Minimal fire weather conditions expected through at least Thursday
as cold temperatures remain in place. Some areas east of the
Laramie Range expected to receive at least a half inch of
snow...with portions of the Nebraska Panhandle receiving 1-2
inches. Warmer...drier and windier conditions to end the week with
temperatures climbing into the 50s in the Panhandle and mid 40s to
near 50 in southeast Wyoming. Still...afternoon humidity expected
to stay well above critical levels into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 25, 11:23 PM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1123 PM MST Mon Jan 25 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>108-111-112-114-115-118-
119-270630-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Sierra Madre Range-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
1123 PM MST Mon Jan 25 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT INTO TOMORROW.

Light snow and patchy fog expected through tonight. New snow
accumulation around a half inch possible. Roadways may become icy with
temperatures expected to drop to the single digits.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy conditions across Carbon, Converse, and Niobrara Counties
Wednesday with wind speeds at 30 knots, gusting to 40 knots. Light
snowfall to end Tuesday.

.Spotter information statement...

Spotters are encouraged to report their snowfall measurements.

WYZ109-110-113-116-117-270630-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-South Laramie Range-
South Laramie Range Foothills-
1123 PM MST Mon Jan 25 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Surface observations and webcams across southeast Wyoming show
localized dense fog developing along Interstate 80 west of
Cheyenne to near Rawlins, and along Interstate 25 north of
Cheyenne. Visibility will briefly be reduced to one quarter mile
at times through midnight tonight. Roadways may become icy with
temperatures expected to drop to the single digits.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy conditions across Carbon, Converse, and Niobrara Counties
Wednesday with wind speeds at 30 knots, gusting to 40 knots. Light
snowfall to end Tuesday.

.Spotter information statement...

Spotters are encouraged to report their snowfall measurements.

In the hours before

Special weather statement, Jan 25, 9:46 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
946 PM MST Mon Jan 25 2021

WYZ109-110-113-116-117-260800-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Rawlins, Arlington, Elk Mountain,
Saratoga, Encampment, Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
946 PM MST Mon Jan 25 2021

...LOCALLY DENSE FOG OBSERVED ALONG PORTIONS OF INTERSTATE 80 AND
INTERSTATE 25 LATE THIS EVENING...

Surface observations and webcams across southeast Wyoming show
localized dense fog developing along Interstate 80 west of
Cheyenne to near Rawlins, and along Interstate 25 north of
Cheyenne. Visibility will briefly be reduced to one quarter mile
at times through midnight tonight.

Motorists are urged to use caution traveling on Interstate 80,
Interstate 25, and adjacent state highways tonight and be prepared
for a sudden reduction in visibilities at times.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:26 PM MSTHigh Wind WarningCYSAlbany, Carbon52 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.